Bruising Easily??

It appears that my skin is thinning out and I am bruising easily. Especially on my arms. I have been off of Prednisone for almost three weeks. I am wondering if thinning skin is sarcoid related or steroid related?

Report post

8 replies. Join the discussion

Hi supearl8,

Thinning skin is most definitely related to Prednisone rather than sarcoid. It will also cause you to bruise more easily. I have been on Prednisone, but I found that I had huge black, black bruises from Methotrexate. I was only on it for three months for that reason. You aren't on MTX as well are you?

Pris

Report post

No MTX. Yet. I see my pulminologist in two weeks in Denver and this drug was discussed as an option. My (new) bruising is like these purple, red almost age looking spots. Otherwise it seems I'm just getting big sore bruises everytime I tap myself. I keep repeating my mantra "no more prednisone" to the doctors but maybe I should add Methotrexate too???

Report post

Hey there supearl8

Pred is a huge cause of the bruising, but it can also be caused by anemia(The iron deficiency type). Some types of NSAIDS can also cause pretty nasty bruising too! (This includes Advil. Have you been taking more than usual lately, especially since you have so recently d/c'd the prednisone?) I take Clinoril as my NSAID right now for pain and swelling. The first one that my Rheumatologist had tried me on was called Relafen. This caused me major bruising just like the kind that you get from Prednisone (Though I do not take pred on a regular basis, I take Methotrexate. My mom was on high dose Pred and most of her body was covered with dark red and purple bruising as well as very thin, paper like skin that would tear very easily!) Needless to say, I went back to my Rheumatologist and she switched me to a different kind of NSAID. Funny how different types of almost the same med can react in different ways, but they can.

So if you do not take NSAIDs and have your doc run some labs and make sure you have enough iron! Pred can deplete red cells and it could be that though you are no longer taking it, you may need to be off it a while longer, or even take some iron supplements to get back up to where you need to be!!

Hope this helps!!

Be well!

Dawn

Report post

Everybody is different. Many people have no problem whatsoever with it.
Bruising is not usually associated with MTX but we had never seen the like of them. I have photos on my cell phone of them. The area was very, very sore prior to the bruise appearing, yet I could never recall knocking myself or running into anything. As MTX was all I was taking at the time, it had to be the cause. All you can do is try it for a couple of months and see how it goes.

Pris

Report post

Hi all,
I have been on and off prednisone for over 8 mos and I feel just as bad now as before. I also have been on methotrexate for over a year and I really don't think that it has helped at all.
In the last 8mos I feel like I have gone from better to worse. I am in alot more pain and have more symptoms than before. I have now been dx with upper and lower lumbar degenerative arthritis in my back and it is very painful. I have so much pain in my hands the bones and the joints are bad as I just had an xray done and it shows the joints seperating. Im not on any kind of arthritis meds as of yet. I jsut had some blood work done and waiting for the results before he decides what to put me on. He did however put me back on prednision 60mgs a day for 5 days and "WOW" I already feel it. My doctor did change my pain medication from oxy's to methadone and they seem to help better, as the others don't because i have been taking them for over 1 1/2 years and I'm immune to them. I also wanted to say the I bruise very easy and they don't go away for over a month and they stay a bright purple color and that is very ugly. My doctor said that with this illness this is common, but I feel that is is also caused by the medications. Just what are we to do???? Will they ever find a cure or a medication that will help us.
Well, my hands hurt and I need to stop writing.
Best of luck to all my friends.
Lisa

Report post

I just started getting bruises...both of my legs...but the right leg is real sensitive to touch. It is very uncomfortable. I am being weened off predisone ...down to 10mg a day and I amalso on methortrexate.

Report post

Thin skin and bruising are both extremely common symptoms from Prednisone.

Report post

they told me that my bruising is anemia, is that due to sarcoid?

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support FSR

Help the Foundation for Sarcoidosis Research reach its goals and support people like yourself by making a donation today.

Donate to the Foundation for Sarcoidosis Research

Discussion topics

Help and information from FSR

Sarcoidosis and the Body
Sarcoidosis is a "multiorgan" disease - meaning it almost always involves more than one organ. It's unpredictable and affects different people in different ways.

You can learn about the ways in which sarcoidosis affects the body in FSR's Sarcoidosis and the Body brochure.

Community leaders